Kansas, 2008

Hail in Kansas, June 10, 2008

June 10, 2008 · NWS GID · 6 events in 3 counties and zones

Lift provided by an upper level jet streak nosing into the Central Plains aided in the development of severe thunderstorms over north central Kansas during the late evening hours. These thunderstorms dropped quarter to golfball size hail, and up to baseball size hail was reported in Rooks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
$1.4 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Lift provided by an upper level jet streak nosing into the Central Plains aided in the development of severe thunderstorms over north central Kansas during the late evening hours. These thunderstorms dropped quarter to golfball size hail, and up to baseball size hail was reported in Rooks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 5:09 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 10, 5:09 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT TUE JUN 10 2008

.AVIATION...MAIN ISSUES FOR THE 00Z TAF ARE THE CHANCE OF
THUNDERSTORMS AND STRATUS. APPEARS MVFR CELINGS WILL TRY TO
DEVELOP LATE TONIGHT AS MOISTURE INCREASES ACROSS THE REGION ON
SOUTHEASTERLY WINDS. THERE IS SOME CHANCE THAT EVEN LOWER CELINGS
COULD TRY TO DEVELOP...BUT FOR NOW DECIDED TO WAIT AND SEE HOW
THINGS PROGRESS BEFORE GOING INTO THE IFR CATEGORY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT...BUT AGAIN THE ODDS OF
ONE REACHING THE KGRI TERMINAL LOCATION APPEAR LOW ENOUGH TO LEAVE
IT OUT AT THE MOMENT. THE NEXT BETTER CHANCE OF THUNDERSTORMS
SHOULD ARRIVE JUST AFTER THIS TAF VALID PERIOD.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT TUE JUN 10 2008/

SHORT TERM...LATEST WATER VAPOR IMAGERY SHOWS A POTENT UPPER WAVE
DIGGING EAST TO SOUTHEAST ACROSS THE PACIFIC NORTHWEST WHILE
DOWNSTREAM A WEAK RIDGE IS IN PLACE ACROSS THE CENTRAL TO NORTHERN
HIGH PLAINS.  ROUNDING THE BASE OF THE TROUGH IS A 120 TO 130 KT
UPPER JET STREAK WHICH WILL BEGIN TO ACT AS A CATALYST FOR
THUNDERSTORM DEVELOPMENT LATER TONIGHT AND AGAIN ON WEDNESDAY.
RECENT OBJECTIVE SURFACE ANALYSIS SHOWS A DEEPENING AREA OF LOW
PRESSURE ACROSS SOUTHEAST WYOMING WITH A WARM FRONT SEEN EXTENDING
EAST ALONG THE NEBRASKA...SOUTH DAKOTA BORDER WHILE A DRYLINE IS
SHOWN STRETCHING FROM NEAR THE BLACK HILLS REGION SOUTHWARD ACROSS
WESTERN NEBRASKA AND KANSAS. EAST OF THIS DRYLINE...ML CAPES OF
1500 TO 2500 J/KG ARE ALREADY SEEN ACROSS WESTERN KANSAS AND
NEBRASKA ALTHOUGH STRONG INHIBITION IS KEEPING THE ATMOSPHERE
CAPPED THIS MID AFTERNOON.

MAIN QUESTION AS THE AREA HEADS INTO THE EVENING HOURS IS IF ANY
CONVECTION CAN DEVELOP ALONG THE DRYLINE DESPITE THE MAIN MID TO
UPPER FORCING FROM THIS WAVE REMAINING WELL TO THE NORTHWEST OF THE
REGION.  WITH THE DRYLINE SHOWN TO RETREAT TO THE WEST BY MID
EVENING...THE WINDOW FOR CONVECTION TO FIRE WILL BE SMALL.  STILL
NOT REAL CONFIDENT ANY CONVECTION WILL DEVELOP NEAR OR IN THE GID
CWA...BUT WITH STEEP LOW LEVEL LAPSE RATES ALREADY IN PLACE AND
INHIBITION SHOWN TO WEAKEN...CAN/T RULE OUT ONE OR TWO ISOLATED
THUNDERSTORMS MOVING INTO/ACROSS THE CWA THIS EVENING.  ANY
CONVECTION THAT WOULD MOVE ACROSS THE CWA WOULD HAVE THE POTENTIAL
TO BE STRONG TO SEVERE GIVEN EFFECTIVE BULK SHEAR VALUES IN EXCESS
OF 40 KNOTS ALLOWING FOR SOME CELL ROTATION.  THE FOCUS FOR
ADDITIONAL CONVECTION FOR THE REMAINDER OF TONIGHT THEN SHIFTS INTO
AN ELEVATED MODE AS A 60 TO 70 KT LLJ IS SHOWN TO DEVELOP ACROSS THE
REGION.  WHILE THE BEST CHANCE FOR ELEVATED NOCTURNAL CONVECTION
SHOULD BE CLOSER TO THE NOSE OF THE JET ACROSS SOUTHERN SOUTH DAKOTA
INTO NORTHEAST NEBRASKA...CAN/T RULE OUT A STRAY THUNDERSTORM OR TWO
DEVELOPING WITHIN THE JET AXIS DURING THE OVERNIGHT HOURS BEFORE THE
JET AXIS SLIPS EAST INTO THE MISSOURI VALLEY REGION BY 12Z.  THE
FINAL ISSUE TO RESOLVE FOR TONIGHT REVOLVES AROUND THE TIGHT
PRESSURE GRADIENT AHEAD OF THE AREA OF LOW PRESSURE AND IF WINDS MAY
FLIRT WITH WIND ADVISORY CRITERIA. BUFKIT MOMENTUM TRANSFER DOES
SHOW MIXING POTENTIAL AT THE 10 M LEVEL RESULTING IN MEAN LAYER
WINDS OVER 30 KNOTS. HOWEVER...FEEL BOUNDARY LAYER WILL DECOUPLE
ENOUGH TO KEEP SPEEDS BELOW 30 MPH AND WILL NOT PUT OUT A WIND
ADVISORY.

WEDNESDAY INTO WEDNESDAY NIGHT ARE SHAPING UP TO A BE ANOTHER ACTIVE
CONVECTIVE PERIOD ACROSS PORTIONS OF THE CWA AS THE PAC NW UPPER
WAVE PLOWS EASTWARD INTO THE NORTHERN PLAINS.  IN RESPONSE TO THIS
WAVE...A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA DURING THE
MORNING HOURS BEFORE NEARLY STALLING ALONG A YORK TO RED CLOUD TO
OSBORNE LINE.  AHEAD OF THIS FRONT...DEEP BOUNDARY LAYER MOISTURE
WILL RESULT IN HIGH TO EXTREME ML CAPES OF 3000 TO 4000 J/KG. THIS
ALONG WITH WEAK INHIBITION AND LARGE SCALE ASCENT SHOULD ALLOW
CONVECTION TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING THE MID
AFTERNOON TO MID EVENING.  WITH EFFECTIVE BULK SHEAR IN EXCESS OF 40
KNOTS...ANY STORMS THAT DO DEVELOP SHOULD RAPIDLY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.  ALTHOUGH THE BEST
ENVIRONMENT FOR TORNADOES SHOULD EXIST OVER IOWA INTO EASTERN
NEBRASKA...SIG TOR VALUES DO INCREASE TO ABOVE 3 DURING THE MID
EVENING HOURS IN RESPONSE TO THE DEVELOPMENT OF A LLJ. BASED ON
THIS...CAN/T RULE OUT ONE OR TWO ISOLATED TORNADOES AS WELL.  THE
BIGGER ISSUE AS THE EVENING PROGRESSES WILL BE THE POTENTIAL FOR
FLASH FLOODING AS THE CONVECTION EVOLVES INTO ONE OR TWO LARGE
CONVECTIVE SYSTEMS.  WITH HIGH PW VALUES AND DIFFLUENT 850-300MB
THICKNESS SHOWN...THE ENVIRONMENT WILL BE PRIMED FOR BACK BUILDING
CONVECTION PRODUCING VERY HIGH RAINFALL RATES.  WILL HOLD OFF ON
ISSUING A THIRD PERIOD FLOOD WATCH...BUT THIS WILL HAVE TO BE
WATCHED VERY CLOSELY OVER THE NEXT 24 HOURS.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. THURSDAY WILL BE
BEGIN WITH THE CWFA IN THE WAKE OF A RAIN PRODUCING FRONT FROM
THE EVENING BEFORE. TRENDS SUGGEST THE FRONT WILL BE SOUTHEAST
OF THE CWFA BY DAWN...BUT SOME LINGERING SHOWERS COULD BE FOUND
IN THE SOUTHEAST CWFA. SOME ADDITIONAL LIFT AROUND THE UPPER LEVEL
LOW TO THE NORTH...MAY MOVE IN LATE IN THE DAY THURSDAY AND BRING
SOME SPRINKLES. WILL SEE WHAT TRENDS DEVELOP WITH THIS BEFORE
ADDING ANY SMALL POPS IN THE LATE AFTERNOON/EVENING.

BOTH FRIDAY AND SATURDAY LOOK DRY AND PRETTY NICE WITH SOMEWHAT
DRIER AIR AND THE CWFA IN BETWEEN SYSTEMS. MOISTURE WILL BE FLOWING
NORTH AHEAD OF THAT NEXT SYSTEM...WHICH SEEMS TO BE TIMED OUT AROUND
SUNDAY EVENING. UPPER SUPPORT IS MORE OF A GLANCING NORTHWEST FLOW
WAVE...SO THAT WARRANTS SMALLISH PRECIPITATION CHANCES AT THIS
TIME. SURFACE HIGH PRESSURE BUILDS INTO THE AREA MONDAY/TUESDAY
WITH TEMPERATURES NEAR OR JUST SLIGHTLY BELOW NORMAL. FORECAST HIGH
POSITION WOULD GENERALLY KEEP PRECIPITATION CLOSER TO THE FRONT
RANGE. REMOP ALONG WITH OPERATIONAL MODELS SUGGEST UPPER RIDGING
WILL MOVE OVERHEAD SUGGESTING MORE DRY WEATHER THROUGH MID NEXT
WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 10, 7:08 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUN 10 2008

KSZ007-019-NEZ039>041-046>049-060>064-072>077-082>087-111200-
JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-
CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
808 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...AS
WELL AS PORTIONS OF NORTH CENTRAL KANSAS GENERALLY EAST OF HIGHWAY
181.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG WITH PENNY TO
NICKEL SIZE HAIL POSSIBLE ALONG WITH WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT TO MODERATE THREAT FOR SEVERE THUNDERSTORMS WILL THEN
EXIST LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE
HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 4 PM WEDNESDAY
AFTERNOON EAST OF A YORK NEBRASKA TO OSBORNE KANSAS LINE.
CONDITIONS WILL ALLOW STORMS TO QUICKLY BECOME SEVERE WITH LARGE
HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70
MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE MARGINALLY FAVORABLE
FOR ONE OR TWO TORNADOES...ESPECIALLY EAST OF A YORK TO OSBORNE LINE
DURING THE EARLY TO MID EVENING HOURS. HEAVY RAIN MAY ALSO PRODUCE
SOME AREAS OF FLASH FLOODING DURING THE MID EVENING TO EARLY
OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-006-017-018-111200-
PHILLIPS-SMITH-ROOKS-OSBORNE-
808 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 181.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA THIS EVENING. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS
TO 60 MPH...ALONG WITH AN ISOLATED TORNADO...WILL BE THE PRIMARY
SEVERE WEATHER THREATS WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT TO MODERATE THREAT FOR SEVERE THUNDERSTORMS WILL THEN
EXIST LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE
HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 4 PM WEDNESDAY
AFTERNOON EAST OF A YORK NEBRASKA TO OSBORNE KANSAS LINE.
CONDITIONS WILL ALLOW STORMS TO QUICKLY BECOME SEVERE WITH LARGE
HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70
MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE MARGINALLY FAVORABLE
FOR ONE OR TWO TORNADOES...ESPECIALLY EAST OF A YORK TO OSBORNE LINE
DURING THE EARLY TO MID EVENING HOURS. HEAVY RAIN MAY ALSO PRODUCE
SOME AREAS OF FLASH FLOODING DURING THE MID EVENING TO EARLY
OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 10, 6:38 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT TUE JUN 10 2008

KSZ017-110115-
ROOKS-
736 PM CDT TUE JUN 10 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 9 MILES SOUTH OF PENOKEE...OR 10 MILES SOUTH OF
HILL CITY...AND MOVING EAST AT 33 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAMAR BY 805 PM CDT
  ZURICH BY 815 PM CDT

HAIL AROUND THE SIZE OF A QUARTER HAS BEEN REPORTED WITH THIS
STORM.

PEOPLE IN WESTERN ROOKS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

The radar

The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Rooks

When
June 10, 7:32 PM CST
Where
Rooks County, 0.54 mi W of Palco
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.250, -99.580

Hail, Rooks

When
June 10, 7:45 PM CST
Where
Rooks County, 0.54 mi E of Palco
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.250, -99.560

Hail, Rooks

When
June 10, 8:13 PM CST
Where
Rooks County, 2.14 mi W of Plainville
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.230, -99.340

Golfball to baseball size hail reported.

Hail, Osborne

When
June 10, 9:18 PM CST
Where
Osborne County, 6.22 mi S of Alton
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.380, -98.950

Hail, Osborne

When
June 10, 9:26 PM CST
Where
Osborne County, 3.2 mi E of Alton
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.470, -98.890

Hail, Jewell

When
June 10, 10:35 PM CST
Where
Jewell County, 4.25 mi W of Mankato
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.780, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113120, 113121, 113122, 113124, 113127, 113128.